Ask a doctor

Trout Pout 2 Years After Lip Filler? (photo)

I had Restylane in my lips 2 years ago. I was injected into the cupids bow and around the edges of my top lip. My top lip seems bigger than my bottom lip and the space between my nose and lips seem swollen on my right and there is a ridge about 1 inch long around my top lip. I was advised not to have the injection to dissolve the lumps as it would go on its own. But it hasn't. It is still the same. Will it go eventually? Is it too late and are there any dangers to have it dissolved?

Doctor Answers (9)

Dissolving Restylane

+1

It's not too late to have a consult  with an experienced provider and is your best bet in assessing what you have going on. The digestive enzyme Hyaluronidase is a safe and effective product, that when properly injected will dissolve the product. The product itself will eventually dissolve on it's own.


Seattle Facial Plastic Surgeon
5.0 out of 5 stars 140 reviews

Trout Pout 2 Years After Lip Filler?

+1

Hyaluronidase speeds the natural breakdown of hyaluronic acid-based fillers. I would recommend you see an experienced injector and have them assess the area.

Vivek Bansal, MD
Danville Plastic Surgeon
5.0 out of 5 stars 9 reviews

Restylane in lips

+1

Restylane can be long lasting, and it can also be dissolved with hyaronidase.  Please see your doctor about dissolving it if you don't like how it looks.  I don't like the look when injectors make the upper lip so big and then it doesn't match the lower lip.  The lower lip should be about 2/3 bigger than the upper. 

Rebecca Baxt, MD
Paramus Dermatologist
5.0 out of 5 stars 4 reviews

You might also like...

Restylane for lips

+1

Please check with your injector to make certain that Restylane or another hyaluronic acid filler was used.  It is possible for Restylane to last for 2 years in these areas.  If it was Restylane, hyaluronidase may dissolve it but new collagen can form so hyaluronidase may not be effective.  If the hyaluronidase does not work, another consideration would be consulting an experienced dermatologist or plastic surgeon and having your lips and facial contours assessed.  Additional filler added to your cheeks, nasolabial folds, and marionette lines, as well as balancing out your lips would be an option.   

Martie Gidon, MD, FRCPC
Toronto Dermatologist
5.0 out of 5 stars 16 reviews

Restylane lip augmentation

+1

Restylane usually does not last in the lip area for such a long period of time and is well tolerated.  It would be best to review with your provider as to the type of filler used and to ensure that is was indeed a hyaluronic acid filler.  If so, hyaluronidase should dissolve it effectively.

Pedy Ganchi, MD
Ridgewood Plastic Surgeon
5.0 out of 5 stars 33 reviews

Trout Pout 2 Years After Lip Filler?

+1

If truly after 2 years than it is not an HA filler used in US. Therefore injecting any antagonist to HA fillers would be a waste of time and $'s. Best to return to the injecting doc for records to see what was used. Maybe submission technique can help. Good Luck 

Darryl J. Blinski, MD
Miami Plastic Surgeon
4.5 out of 5 stars 62 reviews

Trout pout for at least two years

+1

It would be highly unusual for Restylane to last two years in the lips. In fact, the lips are one location that HA fillers seem to dissipate the earliest. This is most likely due to the nearly constant movement of that maw.

There are three possibilities for its lingering:

1) You did not receive actual Restylane. There is quite a bit of filler coming from China and Europe and some of my less scrupulous colleagues have resorted to these vendors in order to make more money. This is much less likely if you stick to plastic surgeons and dermatologists for your filler needs. We live in a greedy country with many greedy individuals, at least according to what I read. If possible, I would check with the office where this was placed, even to the extent of asking to examine the invoices Medicis would have sent them 2 years ago.

2) There is a small chance you developed a granuloma in this area. This is a tissue reaction in which the body walls of the foreign substance, in this case the HA material. However, judging by your photograph, I do not think this is the case.

There would be two remedies. If this feels like a granuloma, to the examining physician, cortisone can be injected into the site. This should take away the granulomatous reaction.

Or, if this is undissolved hyaluronic acid, hyaluronidase may be injected into the area and the filler will dissolve. Some people are allergic to this, so that you should be tested first. 

 

Arnold R. Oppenheim, MD
Virginia Beach Dermatologist
5.0 out of 5 stars 7 reviews

Restylane for lip fillers and lip injections

+1

It is quite rare for a hyalruonic acid such as Restylane or Perlane to last for so long with lip injections. Most of the time, patients wish that their lip augmentation would last for longer than it has.

That said, it does appear that the product has had a longer life than usual for you. Restylane can be dissolved with hyalruronidase and I think that would be a very safe option with little down side. If it was indeed Restylane that was injected, it should certainly go down over time, but if you are unsatisfied with the appearance, I would advise trying to dissolve the filler. 

 

Dr. Jamil Asaria, FACE Toronto

Jamil Asaria, MD
Toronto Facial Plastic Surgeon
5.0 out of 5 stars 36 reviews

Filler in lips after 2 years

+1

This is a long time for an HA filler to last, but it can happen. Are you positive you had Restylane, and that it was real Restylane from the manufacturer? It is possible to have a bit left, but a lot of HA filler is unlikely. Assuming it is just HA filler, you can have it dissolved at any point in time with no problems. Visit a board-certified physician for an in-person consultation and recommendation.

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 7 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.